Colorado, 2011

Damaging Winds in Colorado, August 11, 2011

August 11, 2011 · NWS PUB · 2 events in 2 counties and zones

Severe storms generated wind gusts around 70 mph over portions of Bent, Otero and Pueblo Counties. These winds uprooted trees and downed power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms generated wind gusts around 70 mph over portions of Bent, Otero and Pueblo Counties. These winds uprooted trees and downed power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 2:07 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 2:07 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT THU AUG 11 2011

.SHORT TERM...
(TONIGHT AND FRIDAY)
...A COUPLE SEVERE STORMS POSSIBLE THROUGH THIS EVENING...

CURRENTLY...AS OF 200 PM A FEW STORMS HAVE DEVELOPED OVER THE
MOUNTAINS...PIKES PEAK REGION...AND SOUTHERN I-25 CORRIDOR. STORMS
ARE PRETTY LOW-TOPPED SO FAR...WITH PRETTY DRY AIR OVER THE FRONT
RANGE. POCKET OF DRY AIR HAS PUSHED INTO N EL PASO COUNTY...WITH
DEWS IN 30S INTERSPERSED WITH 40S OVR THE PALMER DVD. SO...MODEL
CAPE APPEARS OVERDONE ESPECIALLY CLOSER TO THE MTNS...WITH MIXED
LAYER CAPES IN THE 1000-1500 J/KG RANGE PROBABLY MORE REPRESENTATIVE
THAN THE 2-3000 THAT SBCAPE IS SHOWING. STILL EXPECT THAT A COUPLE
TO SEVERAL STORMS COULD GO SVR LATE THIS AFTERNOON AND EVE AS THEY
MOVE EWD INTO THE BETTER MOISTURE. MAIN THREATS WOULD BE LOCAL WIND
GUSTS TO 65 MPH AND HAIL TO AN INCH OR GREATER. CONVECTION SHOULD
MOVE EWD INTO KS THIS EVENING...WITH CLEARING NOTED OVERNIGHT.
LOW CLOUDS TONITE WILL BE LIMITED TO CONVECTIVE DEBRIS FROM EARLIER
IN THE EVE.

FRIDAY...EXPECT DRY AIR TO CONTINUE TO MOVE IN FROM THE N AND W. A
WEAK NRNLY/ERLY PUSH WILL MOVE OVR THE PLAINS IN THE
AFTERNOON...LEADING TO MODEST UPSLOPE CONDITIONS...BUT MOISTURE WILL
BE LACKING. COULD SEE SOME ISOLD STORMS DEVELOP LATE OVR THE HYR
TRRN...BUT WIDESPREAD PRECIP IS NOT LIKELY. HAVE LEFT SILENT
POPS OVR THE PLAINS...BUT EXPECTED COVERAGE IS TOO LITTLE TO
MENTION IN THE FORECAST. BEST CHANCE WILL BE OVR THE CO-NM BORDER.
TEMPS TOMORROW SHOULD BE SIMILAR TO THE TEMPS TODAY...MAYBE A DEG
OR TWO COOLER DUE TO THE WEAK UPSLOPE FLOW IN THE AFTERNOON. ROSE

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FLOW TURNS EASTERLY BEHIND THE FRONT FRIDAY NIGHT ADVECTING UPPER
50S/LOWER 60S DEW POINTS WESTWARD BACK INTO SOUTHEAST COLORADO.
BOTH NAN AND GFS ARE PRINTING OUT SOME LIGHT PCPN ACROSS THE FAR
SOUTHEAST PLAINS AFTER MIDNIGHT WITH WAA OCCURRING ABOVE THE
FRONTAL BOUNDARY TO THE SOUTH. HAVE MAINTAINED SOME LOW ISOLATED
POPS FOR THIS REGION...THOUGH CUT BACK ON ITS NORTHWARD EXTENT
SOME AS SFC FRONT POSITION SHOULD BE WELL TO THE SOUTH ACROSS EAST
CENTRAL NM. AFTER A DRIER DAY FRIDAY...POPS SHOULD START TO RAMP
UP AGAIN FOR SATURDAY AS MOISTURE BEGINS TO INCREASE ACROSS THE SOUTH
CENTRAL AND SOUTHWEST...AS THE MONSOON PLUME BEGINS TO SHIFT BACK
NORTHWARD. THIS STILL APPEARS TO BE MORE OF A TRANSITION DAY
THOUGH...AS BRUNT OF HIGHER SPECIFIC HUMIDITIES WITHIN THE MONSOON
TAP STAYS OFF TO THE SOUTH AND WEST OF THE AREA. WILL SPREAD
SCATTERED POPS OVER THE MOUNTAINS SAT AFTN...WITH SCT POPS
SPREADING EASTWARD ACROSS THE PLAINS IN THE EVENING. THREAT WITH
THUNDERSTORMS ACROSS THE SAN LUIS VALLEY/SW AND CEN MTS WILL
TRANSITION MORE TOWARDS HEAVY RAIN...WHILE ON THE PLAINS...DEEP
LAYER SHEARS WILL BE RUNNING 30-40 KTS BENEATH MODEST NORTHWEST
FLOW ALOFT. IF DEW POINTS CAN STAY IN THE 50S ACROSS THE PLAINS ON
SATURDAY...WE COULD BE DEALING WITH AROUND 1000 J/KG WITH A
MARGINAL THREAT FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER DRIER
GFS IS MUCH LOWER IN THE CAPE DEPARTMENT. WILL MAINTAIN SCATTERED
POPS IN THE GRIDS FOR MOST AREAS. FOR NOW THINK SEVERE THREAT WILL
BE MINIMAL THIS DAY AS BUILDING RIDGE ALOFT SHOULD HELP TO
DECREASE DEEP LAYER SHEARS.

SAT NIGHT/SUNDAY...MONSOON PLUME SHIFTS NORTH AND EASTWARD WITH
LAYER SPECIFIC HUMIDITIES RISING SUBSTANTIALLY. DEEP LAYER SHEARS
DECREASE FURTHER...AND MAIN THREAT WITH THUNDERSTORMS WILL
TRANSITION TOWARDS HEAVY RAIN. GOING GRIDS HAVE SCATTERED POPS FOR ALL
AREAS WHICH STILL LOOKS GOOD. THERE ARE STILL SOME DIFFERENCES IN
THE DETAILS ACROSS THE PLAINS WITH THE SFC DEW POINTS MUCH HIGHER
IN THE GFS THAN IN THE NAM. THUS FOCUS FOR CONVECTION ACROSS THE
PLAINS IS STILL SOMEWHAT UNCERTAIN. HOWEVER MTN AREAS LOOK PRETTY
GOOD. HAVE BUMPED POPS UP INTO THE HIGH SCT CATEGORY. LATER SHIFTS
MAY NEED TO BUMP THEM UP FURTHER IF MODELS HOLD THEIR COURSE.

SOUTHWEST FLOW BEGINS TO CUT DOWN THE UPPER LEVEL RIDGE FOR EARLY
NEXT WEEK...WITH DRYING SPREADING IN FROM THE WEST. DRY LINE WILL
BE WAVERING EAST AND WEST ACROSS THE PLAINS EACH DAY...AND COULD
BE THE FOCUS FOR CONVECTION EACH AFTERNOON AND EVENING. FOR
NOW...DEW POINTS AND RESULTANT CAPES ACROSS THE PLAINS DO NOT LOOK
HIGH ENOUGH FOR A WIDESPREAD SEVERE THREAT...THOUGH WITH INCREASED
FLOW ALOFT...DEEP LAYER SHEARS COULD BE STRONG ENOUGH FOR ROTATING
STORMS. WILL HAVE TO SEE HOW THIS EVOLVES. MEANWHILE...THERE WILL
STILL BE ENOUGH RESIDUAL MOISTURE OVER THE AREA TO FOR ISOLATED TO
SCT MTN POPS EACH DAY. PRECIPITATION POTENTIAL MAY RAMP UP AGAIN
FOR THURSDAY AS THE NEXT COLD FRONT DROPS THROUGH THE PLAINS AND
MONSOON PLUME SHIFTS BACK OVER THE REGION. -KT

&&

.AVIATION...

MAIN AVN CONCERN WILL BE SCT TS THIS AFTERNOON AT ALL THREE TAF
SITES. A COUPLE OF THESE STORMS COULD PRODUCE GUSTY OUTFLOW AND
MAYBE SOME SMALL GR INVOF THE SITES. STORMS SHOULD MOVE E OF THE
AREA...OVR THE SERN CO PLAINS...AFTER ABOUT 00Z THIS AFTERNOON/EVE.
VFR CONDITIONS EXPECTED TO CONTINUE THRU FRI WITH GENERALLY LIGHT
ENVIRONMENTAL WINDS. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/31
Hazardous weather outlook, Aug 11, 10:55 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT THU AUG 11 2011

COZ058>089-093>099-121800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1155 AM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED TODAY OVER THE EASTERN
PLAINS OF COLORADO. THE PRIMARY THREAT FROM THESE STORMS WILL BE
HAIL TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH. ALTHOUGH
SEVERE WEATHER MAY OCCUR ACROSS ALL OF THE PLAINS TODAY...THE BEST
CHANCE OF SEVERE STORMS WILL BE EAST OF A LINE FROM LA JUNTA TO KIM.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE
MOUNTAINS BY MID AFTERNOON AND MOVE EAST ONTO THE PLAINS DURING THE
LATE AFTERNOON AND EVENING HOURS. AS THE STORMS ENCOUNTER A MORE
UNSTABLE  ATMOSPHERE OVER THE EASTERN PLAINS...THEY WILL INTENSIFY
WITH A FEW OF THE STORMS BECOMING SEVERE.

A FEW STORMS WILL ALSO FORM OVER THE MOUNTAINS AND VALLEYS TODAY.
ALL STORMS TODAY COULD PRODUCE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONSOON FLOW WILL RETURN TO THE REGION SATURDAY AND SUNDAY.
SCATTERED THUNDERSTORMS WILL BE LIKELY WITH LOCALLY HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING POSSIBLE ACROSS ALL AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS.

44/44

In the hours before

Special weather statement, Aug 11, 12:55 PM MST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT THU AUG 11 2011

COZ069-070-112030-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE
VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
155 PM MDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  NORTHEASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...

AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA GARITA...OR 30 MILES NORTHWEST OF
ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTER AND SURROUNDING AREAS.

STRONG WINDS AROUND 55 MPH...PENNY TO NICKEL SIZE HAIL...AND HEAVY
RAIN ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 11, 1:25 PM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT THU AUG 11 2011

COZ081-082-084-085-112100-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
225 PM MDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...NORTHWESTERN COLORADO SPRINGS.

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRYSTOLA...OR 16 MILES WEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  CRYSTOLA.
  GREEN MOUNTAIN FALLS.
  CHIPITA PARK.
  PIKES PEAK.
  CASCADE.
  MANITOU SPRINGS.
  AIR FORCE ACADEMY.
  NORTHWESTERN COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 55 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 11, 1:37 PM MST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     24 NW ALAMOSA           37.71N 106.18W
08/11/2011                   RIO GRANDE         CO   PUBLIC

            WHITE SPIRAL FUNNEL REPORTED APPROXIMATELY 1/2 WAY DOWN
            TO THE GROUND LASTING ABOUT 1 MINUTE.

&&

LW
Special weather statement, Aug 11, 2:03 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT THU AUG 11 2011

COZ081-082-085-112130-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
303 PM MDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO...
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...SOUTHWESTERN COLORADO SPRINGS.

AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PIKES PEAK...OR 16 MILES SOUTHWEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  EXTREME SOUTHWESTERN COLORADO SPRINGS.

WINDS AROUND 55 MPH...PENNY TO NICKEL SIZE HAIL...HEAVY RAIN AND
HAZARDOUS LIGHTNING ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 11, 4:19 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
519 PM MDT THU AUG 11 2011

COZ093-094-097-099-120000-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
519 PM MDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  EXTREME SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF HIGBEE...OR 30 MILES SOUTH OF
LA JUNTA...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN BENT COUNTY...EXTREME NORTHWESTERN BACA COUNTY AND
NORTHEASTERN LAS ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Aug 11, 4:39 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT THU AUG 11 2011

COZ095-096-120045-
EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
539 PM MDT THU AUG 11 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF KIT CARSON...OR 48 MILES
NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  EADS.
  TOWNER.
  SWEETWATER RESERVOIR.
  SHERIDAN LAKE.
  QUEENS RESERVOIR.
  NEENOSHE RESERVOIR.
  NEEGRONDA RESERVOIR.
  CHIVINGTON.
  BRANDON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.  HAIL TO 1/2 INCH IN DIAMETER HAS ALREADY
BEEN REPORTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The radar

The Pueblo radar (KPUX), 50 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
August 11, 5:15 PM MST
Where
Otero County, 2.17 mi E of Manzanola
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -103.830

Fourteen power poles were knocked down between County Roads 13.5 and 14.

Thunderstorm Wind, Bent

When
August 11, 6:05 PM MST
Where
Bent County, 4.7 mi SW of Hasty
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.070, -103.030

Several trees were uprooted at the John Martin Reservoir.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343379, 343380.